Alert archive / Oklahoma / Flash Flood Warnings in 1998

Flash Flood Warning 9, NWS Norman, OK

April 26, 1998Jefferson County, Stephens County, Oklahoma

NWS Norman, OK issued this flash flood warning at Apr 26, 1998, 5:48 PM CDT for Jefferson County, Stephens County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 26, 1998, 5:48 PM CDT (22:48 UTC)
Expired
Apr 26, 1998, 8:45 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Whole counties

Counties Jefferson County, OK, Stephens County, OK

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 1998-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 404 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 1998-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
404 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
619 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 262248
FFWOKC
OKC067-137-270145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
548 PM CDT SUN APR 26 1998

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JEFFERSON COUNTY IN SOUTHWESTERN OKLAHOMA
  STEPHENS COUNTY IN SOUTHWESTERN OKLAHOMA

* UNTIL 845 PM CDT

* AT 547 PM CST... NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED
  TO INDICATE THUNDERSTORMS...PRODUCING VERY HEAVY RAIN...ACROSS MUCH
  OF STEPHENS AND JEFFERSON COUNTIES... MOVING NORTHEAST AT 25 MILES
  AN HOUR.

* RADAR DERIVED RAINFALL ESTIMATES INDICATE NEARLY 4 INCHES OF
  RAIN HAS OCCURRED IN PARTS OF STEPHENS AND JEFFERSON COUNTIES THIS
  AFTERNOON.

* ADDITIONAL HEAVY RAINFALL IS EXPECTED DURING THE EARLY EVENING
  HOURS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY AND THE ROAD BENEATH MAY NOT BE INTACT. VEHICLES
CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. IT ONLY TAKES
A FOOT OR TWO OF FLOWING WATER TO WASH MOST CARS AWAY. REMEMBER...
MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES.

22

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Apr 26, 4:41 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Apr 26, 4:41 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
335 PM CDT SUN APR 26 1998

CNVCTN CONT TO DVLP OVR PTNS OF FA AHD OF UPR LOW MOVG EWD THRU SERN
NM. MNWHL... CDFNT/SFC BNDRIES STRETCHING FM VCNTY SPS... TO NR
ADM... TO SWD OF TUL ALSO PROVIDING LOW LVL FOCUS. SCTD STRG/SVR
TSTMS LKLY THIS EVE IN VCNTY OF AND SWD OF SFC BNDRY THAT WL BE
SAGGING SLOWLY SEWD OVRNGT. WITH SLOW MVMNT OF UPR LOW AND SFC
BNDRIES... PTNTL FOR LOCALLY HEAVY RNFL EXISTS MAINLY NR AND NWWD OF
SFC BNDRY. THIS TRANSLATES TO AN AREA EXTENDING ACRS PTNS OF SWRN
OK/WRN NTX ... CNTRL AND NCNTRL OK... EXPANDING IN PTNS OF SERN OK
OVRNGT. WL ISSUE FFA FOR THIS AREA. SFC/H8 FLOW AHD AND VCNTY OF
LOW LVL BAROCLINIC ZN XPCTD TO MAINTAIN GUD MSTR ADVCTN/ISENT LFT
OVR THE AREA... WHILE GUD SYNOPTIC PCPN AND CLDS WL BE SLOW TO MOV OUT NXT
CPL DAYS AS UPR LOW TENDS TO STAGNATE OVR THE AREA THRU TUES. PCPN
AND CLDS... ALONG WITH SOME LOW LVL CAA WL HELP TO KEEP TEMPS ON THE
COOL SIDE THRU MID WEEK.

FCSTID = 32
OKC   54  65  53  64 / 100  80  60  50
HBR   51  61  49  63 / 100  70  50  40
SPS   55  66  52  66 /  80  60  40  30
GAG   48  55  45  56 / 100  80  60  50
PNC   52  62  51  62 / 100 100  60  50
DUA   61  70  56  67 / 100  80  50  40

.OUN...
OK...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES OKZ007>008...
OKZ012>013...OKZ017>020...OKZ023>032...OKZ037>048...OKZ050>052.

TX...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES TXZ085>086...TXZ088>090.

In the hours before

Special weather statement, Apr 26, 12:30 PM CDT, 5 hours 18 minutes before
OKZ004>048-050>052-TXZ083-090-271130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1230 PM CDT SUN APR 26 1998

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT OVER PORTIONS OF SOUTH CENTRAL AND SOUTHEAST OKLAHOMA AND
WESTERN NORTH TEXAS. THE SLIGHT RISK AREA IS TO THE SOUTH AND EAST
OF A LINE FROM SEYMOUR TX...TO LAWTON OK...TO HOLDENVILLE OK.

DISCUSSION...A SURFACE COLD FRONT EXTENDING FROM EAST CENTRAL OK
INTO WESTERN NORTH TEXAS WILL MOVE SLOWLY SOUTHWARD THIS
AFTERNOON...AND A STRENGTHENING SURFACE LOW WILL MOVE EASTWARD
ACROSS NORTH TEXAS INTO SOUTHEAST OKLAHOMA LATE TONIGHT. A MID LEVEL
LOW PRESSURE SYSTEM OVER SOUTHERN NEW MEXICO APPROACHING THE AREA THIS
AFTERNOON AND TONIGHT INCREASING LIFT AND INSTABILITY ALONG AND TO
THE SOUTH OF THE SURFACE FRONT. SCATTERED THUNDERSTORMS...SOME
LIKELY SEVERE...WILL FORM NEAR THE FRONTAL ZONE THIS AFTERNOON AND
THIS EVENING. HEAVY RAINFALL WILL ALSO BE POSSIBLE TO THE NORTH OF
THE FRONT.

THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING
WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE.

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND TONIGHT OVER
SOUTHERN AND SOUTHEASTERN OKLAHOMA AND WESTERN NORTH TEXAS.

DP
Local storm report, Apr 26, 2:30 PM CDT, 3 hours 18 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
230 PM CDT SUN APR 26 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 PM    6 SW GRANDFIELD           OK   0.75 INCH HAIL.
04/26/98   TILLMAN

J
Local storm report, Apr 26, 3:23 PM CDT, 2 hours 25 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
323 PM CDT SUN APR 26 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    6 N MEGARGEL             TX     1.00 INCH HAIL.
04/26/98   ARCHER                          EST. 50 MPH WIND GUSTS

J
Local storm report, Apr 26, 4:35 PM CDT, 1 hour 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
435 PM CDT SUN APR 26 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

343 PM     2W ARCHER CITY            TX     0.75 INCH HAIL.
04/26/98   ARCHER

428 PM     8 NW ADA                  OK     0.75 INCH HAIL.
04/26/98   PONTOTOC

CW
Local storm report, Apr 26, 5:20 PM CDT, 28 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
521 CDT SUN APR 26 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

515 PM     6NW SHANNON              TX     1.00 INCH HAIL.
04/26/98   CLAY

CW
Local storm report, Apr 26, 5:26 PM CDT, 22 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
526 CDT SUN APR 26 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

520 PM        JOY                  TX     0.75 INCH HAIL.
04/26/98      CLAY                        50 TO 60 MPH WINDS.

CW

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 4:05 AM CDTSevere Thunderstorm WarningOUNMajor40 min
Apr 26, 5:45 AM CDTSevere Thunderstorm WarningOUNGarfield30 min
Apr 26, 7:54 AM CDTSevere Thunderstorm WarningOUNComanche, Cotton51 min
Apr 26, 8:30 AM CDTSevere Thunderstorm WarningOUNJefferson, Stephens45 min
Apr 26, 9:18 AM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Stephens42 min
Apr 26, 12:03 PM CDTSevere Thunderstorm WarningOUNJefferson62 min
Apr 26, 1:31 PM CDTSevere Thunderstorm WarningOUNTillman44 min
Apr 26, 3:42 PM CDTSevere Thunderstorm WarningOUNGarvin, Murray, Pontotoc48 min

Nearby

Flash Flood Warnings in Oklahoma, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.